The existence and computation of competitive equilibria in markets with an indivisible commodity

Mamoru Kaneko, Yoshitsugu Yamamoto

Research output: Contribution to journalArticle

36 Citations (Scopus)

Abstract

This paper considers an exchange economy called a generalized assignment market, in which sellers and buyers trade one indivisible commodity possibly with product differentiation for a perfectly divisible commodity. The existence of a competitive equilibrium in this economy is proved using Kakutani's fixed point theorem. This existence theorem is applied to a production economy in which sellers are formulated as producers with convex cost functions. Two examples of housing markets are provided and their competitive equilibria are numerically calculated.

Original languageEnglish
Pages (from-to)118-136
Number of pages19
JournalJournal of Economic Theory
Volume38
Issue number1
DOIs
Publication statusPublished - 1986
Externally publishedYes

Fingerprint

Competitive equilibrium
Seller
Commodities
Fixed point theorem
Housing market
Product differentiation
Exchange economy
Assignment
Cost function
Buyers
Production economies

ASJC Scopus subject areas

  • Economics and Econometrics

Cite this

The existence and computation of competitive equilibria in markets with an indivisible commodity. / Kaneko, Mamoru; Yamamoto, Yoshitsugu.

In: Journal of Economic Theory, Vol. 38, No. 1, 1986, p. 118-136.

Research output: Contribution to journalArticle

@article{7a69287f1d9f45a2a0a91b43327de43a,
title = "The existence and computation of competitive equilibria in markets with an indivisible commodity",
abstract = "This paper considers an exchange economy called a generalized assignment market, in which sellers and buyers trade one indivisible commodity possibly with product differentiation for a perfectly divisible commodity. The existence of a competitive equilibrium in this economy is proved using Kakutani's fixed point theorem. This existence theorem is applied to a production economy in which sellers are formulated as producers with convex cost functions. Two examples of housing markets are provided and their competitive equilibria are numerically calculated.",
author = "Mamoru Kaneko and Yoshitsugu Yamamoto",
year = "1986",
doi = "10.1016/0022-0531(86)90091-8",
language = "English",
volume = "38",
pages = "118--136",
journal = "Journal of Economic Theory",
issn = "0022-0531",
publisher = "Academic Press Inc.",
number = "1",

}

TY - JOUR

T1 - The existence and computation of competitive equilibria in markets with an indivisible commodity

AU - Kaneko, Mamoru

AU - Yamamoto, Yoshitsugu

PY - 1986

Y1 - 1986

N2 - This paper considers an exchange economy called a generalized assignment market, in which sellers and buyers trade one indivisible commodity possibly with product differentiation for a perfectly divisible commodity. The existence of a competitive equilibrium in this economy is proved using Kakutani's fixed point theorem. This existence theorem is applied to a production economy in which sellers are formulated as producers with convex cost functions. Two examples of housing markets are provided and their competitive equilibria are numerically calculated.

AB - This paper considers an exchange economy called a generalized assignment market, in which sellers and buyers trade one indivisible commodity possibly with product differentiation for a perfectly divisible commodity. The existence of a competitive equilibrium in this economy is proved using Kakutani's fixed point theorem. This existence theorem is applied to a production economy in which sellers are formulated as producers with convex cost functions. Two examples of housing markets are provided and their competitive equilibria are numerically calculated.

UR - http://www.scopus.com/inward/record.url?scp=0000822443&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0000822443&partnerID=8YFLogxK

U2 - 10.1016/0022-0531(86)90091-8

DO - 10.1016/0022-0531(86)90091-8

M3 - Article

AN - SCOPUS:0000822443

VL - 38

SP - 118

EP - 136

JO - Journal of Economic Theory

JF - Journal of Economic Theory

SN - 0022-0531

IS - 1

ER -